Volume 18, issue 3 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 26
Issue 7, 2855–3306
Issue 6, 2405–2853
Issue 5, 1907–2404
Issue 4, 1435–1905
Issue 3, 937–1434
Issue 2, 477–936
Issue 1, 1–476

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
An analytic family of representations for the mapping class group of punctured surfaces

Francesco Costantino and Bruno Martelli

Geometry & Topology 18 (2014) 1485–1538

We use quantum invariants to define an analytic family of representations for the mapping class group Mod(Σ) of a punctured surface Σ. The representations depend on a complex number A with |A| 1 and act on an infinite-dimensional Hilbert space. They are unitary when A is real or imaginary, bounded when |A| < 1, and only densely defined when |A| = 1 and A is not a root of unity. When A is a root of unity distinct from ± 1 and ± i the representations are finite-dimensional and isomorphic to the “Hom” version of the well-known TQFT quantum representations.

The unitary representations in the interval [1,0] interpolate analytically between two natural geometric unitary representations, the SU(2)–character variety representation studied by Goldman and the multicurve representation induced by the action of Mod(Σ) on multicurves.

The finite-dimensional representations converge analytically to the infinite-dimensional ones. We recover Marché and Narimannejad’s convergence theorem, and Andersen, Freedman, Walker and Wang’s asymptotic faithfulness, that states that the image of a noncentral mapping class is always nontrivial after some level r0. When the mapping class is pseudo-Anosov we give a simple polynomial estimate of the level r0 in terms of its dilatation.

quantum invariants, mapping class groups, representations in Hilbert space
Mathematical Subject Classification 2010
Primary: 57R56
Secondary: 57M27, 22D10
Received: 13 June 2013
Accepted: 15 January 2014
Published: 7 July 2014
Proposed: Walter Neumann
Seconded: Danny Calegari, Jean-Pierre Otal
Francesco Costantino
Institut de Recherche Mathématique Avancée
Rue René Descartes 7
67087 Strasbourg
Bruno Martelli
Dipartimento di Matematica
Università di Pisa
Largo Pontecorvo 5
I-56127 Pisa